Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 147, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 1997, 6:43 PM CDT for Comanche County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1997, 6:43 PM CDT (23:43 UTC)
- Expired
- Jun 16, 1997, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2022 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
927 WUUS1 KDDC 162344 RRA SVRDDC KSC033-170030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 643 PM CDT MON JUN 16 1997 * SEVERE THUNDERSTORM WARNING FOR COMANCHE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 730 PM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF COMANCHE COUNTY * AT 641 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF COLDWATER MOVING EAST AT 5 MPH. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. CICCONE/STOUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:43 PM CDT, 3 hours earlier.
Area forecast discussion, Jun 16, 3:43 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CDT MON JUN 17 1997 FCST CHALLENGE IS SEVERE POTENIAL IN NEAR TERM AND THEN TEMPS IN LOGER TERM. WIDESPREAD SEVERE STMS WITH HAIL MARCHING NE ACRS CWA ATTM...WILL GO WITH EVENING PERIOD OF SVR AND PSBL HVY RAIN SRN 2/3RDS OF CWA...AS PER CURRENT WATCH #452. 5H SHORT WAVE BRINGING CAA ALOFT...DESTABILIZING AMS. PLENTY OF LOW LEVEL MOISTURE...THUS THE HAIL. WE HAVE ALREADY HAD SEVERAL REPORTS OF DIME SIZE HAIL. MDLS DO NOT HAVE A CLUE ON THIS CONVECTION...WITH NEAR TERM POPS 5-15 PERCENT. THUS...WL HAVE TO GO WITH PERSISTENCE. THINK SUNSET WILL BRING AN END TO MUCH OF THE CONVECTION...WITH CURRENT STORMS MODIFYING AIRMASS AND LOOSING SUPPORT FROM ABOVE. AS FOR REST OF FORECAST PD...LEAVE CHC POPS IN S TUE MORNG...BUT JUST PCLDY ELSEWHERE. WED LOOKS TO BE FAIRLY WARM WITH PARTS OF CWA IN 90S. .DDC...NONE. DDC 056/083 058/088 064 43- GCK 054/082 056/08z7 062 21- EHA 056/082 057/088 063 72- LBL 057/084 059/090 065 53- HYS 055/083 055/086 063 21- P28 059/086 063/090 067 23- BURKE
In the hours before
Local storm report, Jun 16, 6:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 10 S ULYSSES KS 0.75 INCH HAIL
06/16/97 GRANT
0427 PM 2 E HARDTNER KS 2.75 INCH HAIL
06/16/97 BARBER
PARKINLocal storm report, Jun 16, 6:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 10 S ULYSSES KS 0.75 INCH HAIL
06/16/97 GRANT
0427 PM 2 E HARDTNER KS 2.75 INCH HAIL
06/16/97 BARBER
PARKINLocal storm report, Jun 16, 6:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FIRST LOCATION
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 14 NE ULYSSES KS 0.75 INCH HAIL
06/16/97 GRANT
0427 PM 2 E HARDTNER KS 2.75 INCH HAIL
06/16/97 BARBER
PARKINThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 45 min |
| Jun 15, 7:04 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 46 min |
| Jun 15, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Jun 15, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 45 min |
| Jun 15, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 45 min |
| Jun 15, 7:50 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 45 min |
| Jun 15, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 45 min |
| Jun 15, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 45 min |
| Jun 15, 8:31 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 49 min |
| Jun 15, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 48 min |
| Jun 15, 9:16 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 59 min |
| Jun 15, 9:54 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 31 min |
| Jun 15, 10:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 46 min |
| Jun 15, 10:27 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 33 min |
| Jun 15, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
| Jun 16, 2:35 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 35 min |
| Jun 16, 3:11 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 34 min |
| Jun 16, 3:53 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 32 min |
| Jun 16, 4:24 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
| Jun 16, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.